Gabapentin is an anti-epileptic drug, also called an anticonvulsant. It affects chemicals and nerves in the body that are involved in the cause of seizures and some types of pain.
Gabapentin is used together with other medicines to treat partial seizures in adults and children at least 3 years old.
Gabapentin is also used to treat neuropathic pain (nerve pain) caused by herpes virus or shingles (herpes zoster) in adults.
Use only the brand and form of gabapentin your doctor has prescribed. Check your medicine each time you get a refill to make sure you receive the correct form.
The Gralise brand of gabapentin is indicated for the management of neuropathic pain only. It is not used for epilepsy.
Horizant is used to treat nerve pain and restless legs syndrome (RLS).
The Neurontin brand is used to treat seizures in adults and children who are at least 3 years old, in addition to neuropathic pain.
Does Gabapentin Have a Withdrawal Syndrome?
Even those who take gabapentin as prescribed may develop some physical dependence; however, those who misuse it or abuse it recreationally may experience significant levels of dependence and withdrawal symptoms when they try to quit or slow its use. There are documented cases of withdrawal symptoms in people who took daily doses between 400mg to 8000mg for at least 3 weeks.
The gabapentin withdrawal syndrome may resemble some of the symptoms of alcohol and benzodiazepine withdrawal. This similarity may be due to the fact that gabapentin and these other substances all act on gamma-aminobutyric acid, or GABA, which is an inhibitory neurotransmitter in the brain.
The primary withdrawal symptoms associated with gabapentin use include:
In addition, people who are taking gabapentin for seizures and suddenly stop taking it may experience a rebound in or increased frequency of seizure activity, including continuous, uncontrollable seizures (status epilepticus).
Withdrawal usually occurs within 12 hours to 7 days after quitting the medication. Though a withdrawal timeline hasn’t been clearly documented, some studies have noted symptoms that last up to 10 days.
Factors that can affect withdrawal include:
- Length of use.
- Medical or mental health problems.
- Concurrent use of other drugs or alcohol.
In some cases, individuals who are at risk of or are already displaying severe withdrawal symptoms may require intensive inpatient monitoring and medical withdrawal management if complications arise.
Experts recommend gradually smaller doses of gabapentin to safely and comfortably wean a person off the medication. Such tapering schedules are commonly used with medications like gabapentin that have the potential to produce adverse withdrawal effects when being discontinued.
Gabapentin Withdrawal Symptoms and Timeline
Withdrawal symptoms usually begin within 12 hours to 7 days of stopping the drug.
The timeline of symptoms, based on case studies, is as follows:
- Itchy skin
Days 4 and 5
- Increasing confusion, agitation, and anxiety
- Light sensitivity
There is little information on how long gabapentin withdrawal lasts. Some studies have noted symptoms for up to 10 days, at which point person may develop severe changes in mental status, chest pain, and high blood pressure.13 However, it’s possible that people could continue to have symptoms beyond this point.
People who wish to quit gabapentin should work with a physician to taper off the medication. Going “cold turkey” can lead to severe complications. One example of this stems from the fact that gabapentin is commonly prescribed for the treatment of seizures. If someone prone to seizures suddenly stops taking gabapentin, they may begin to have seizures that do not stop (status epilepticus). This condition is life-threatening and requires hospitalization.
Undergoing a gradual taper as part of a supervised medical detox can minimize the risk of these complications as well as facilitate the management of any medical problems that you may experience during withdrawal.
According to Pfizer, a drug company that makes gabapentin, gabapentin should be tapered over a minimum of one week. The exact tapering schedule will depend on the individual’s medical and mental health status, their likelihood of adhering to the tapering instructions, and factors such as:
- The condition for which gabapentin was prescribed.
- The current dose and regimen.
There may also be other factors that affect the taper, which is why you should always work with a doctor to determine the right schedule for you. For instance, some people may not respond well to the typical timeline and may need to adjust the dose.
If you have been prescribed gabapentin and would like to stop using it, talk to your doctor about a taper. If you are abusing gabapentin and want to quit, consider medical detox and substance rehabilitation—especially if you are abusing other drugs and/or alcohol. These programs can help you taper off gabapentin and teach you skills to change your lifestyle and prevent a relapse.
How do you ease off gabapentin?
Tapering or slowly reducing your dose is the recommended way to stop taking gabapentin.
Tapering off will help you avoid side effects. The timeline to reduce gabapentin depends on the individual and the current dose of the medication.
Your doctor will develop a plan to slowly take you off the medication. This could be lowering the dose over a week or over several weeks.
You may experience anxiety, agitation, or insomnia when your dose is reduced. It’s important to discuss any symptoms you’re experiencing with your doctor so that they can adjust your dosing schedule. Remember the schedule is flexible and your comfort is important.
If you experience seizures, shortness of breath, or other serious symptoms call 911 or seek medical attention immediately.
What happens if you suddenly stop gabapentin?
It’s important to discuss your concerns about gabapentin first with your doctor or pharmacist before you stop the medication.
You might have certain symptoms if you suddenly stop gabapentin:
- withdrawal symptoms such as agitation, restlessness, anxiety, insomnia, nausea, sweating, or flu-like symptoms. The risks of withdrawal are higher if you’re taking high doses or have been on gabapentin for longer than 6 weeks. Withdrawal symptoms can startTrusted Source from 12 hours to 7 days after stopping the medication.
- status epilepticus, which is a rapid cycle of seizure activity so that an individual experiences an almost constant seizure for a period of time
- irregular heart rate
- return of nerve pain
Reasons you may choose to stop taking gabapentin
If you’ve been taking gabapentin, you and your doctor can discuss if the medicine is working. This might include a conversation about reducing or stopping the medicine for several reasons.
Gabapentin has some side effects associated with it. Some might be serious or bothersome enough to stop the medicine.
Side effects can include:
- allergic reactions (swelling of hands or face, itching, chest tightness, or trouble breathing)
- suicidal thoughts or behavior
- nausea and vomiting
- fever or viral infection
- lack of coordination and problems with movement which can cause falls or injury
- drowsiness, dizziness, or tiredness which can affect driving or work activities
- double vision
- swelling of the feet or legs
Central nervous system (CNS) depressants like alcohol and opioids taken together with gabapentin can increase drowsiness and dizziness.
Harmful effects can also include problems with breathing and mental status changes. Risk of death with co-use of opioids and gabapentin is up to 60 percentTrusted Source greater with doses of gabapentin over 900 milligrams per day.
Antacids with aluminum and magnesium like Maalox and Mylanta can reduce gabapentin’s effects. It’s best to take them separated by at least 2 hours.
You feel better
Remember, taking gabapentin might improve your symptoms of nerve pain or seizures but stopping the medication could bring symptoms back.
It’s important to talk with your doctor before you stop the medication on your own.
Gabapentin isn’t working
If your symptoms haven’t improved or you’re feeling worse, ask your doctor about other options to treat your condition.
It’s too expensive
If the cost of your medication is too high, ask your pharmacist or doctor about other medication choices.
These are all important reasons to consider stopping gabapentin. Remember, you and your healthcare providers are partners. They need to know if you’re having difficulty taking gabapentin. They can create a safe plan to stop the medicine and find an alternative that works better.
Outlook for stopping gabapentin
If you want to stop taking gabapentin but have concerns about withdrawal symptoms and other side effects, talk to your doctor and create a plan that works for you.
You may experience agitation, insomnia, or anxiety. Ask your doctor about how to handle these or other symptoms.
The level of discomfort you experience from withdrawal will depend on:
- your age
- the condition being treated
- your dosage of gabapentin and how long you’ve been taking it
- any other health conditions including SUD
Gradually stopping gabapentin is important to avoid dangerous side effects and withdrawal symptoms. Don’t stop taking the medication on your own. Your doctor can supervise a tapering plan to successfully stop gabapentin use.
How long it takes you to stop the medication is completely up to you and your doctor. Stopping gabapentin is an individual process, and there’s no exact timeline. It might take a week or several weeks.
Ask about support services such as counseling or emotional support if you need help to manage withdrawal symptoms.